Lake St. Clair, 2021

Marine Thunderstorm Winds in Lake St. Clair, September 7, 2021

September 7, 2021 · NWS DTX · 8 events in 2 counties and zones

Numerous strong thunderstorms tracked through Lake St. Clair and the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Numerous strong thunderstorms tracked through Lake St. Clair and the St. Clair and Detroit Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 7, 3:13 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 7, 3:13 PM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
413 PM EDT Tue Sep 7 2021

.DISCUSSION...

The well advertised line of convection has begun to impact the CWA
earlier this afternoon sparking the first of a pair of Severe
Thunderstorm Watches. The threat of storms in first watch (#788) for
Midland and Bay counties and Saginaw Bay will diminish over the next
hour or so as storms are already pushing through those areas. The
second watch (#790) will carry us through 11pm for the remainder of
the CWA.

Surface dewpoints have mixed out a bit, holding around 60F with a
narrow ribbon of higher moisture content right along the cold front.
Surface and MUCAPEs have both risen to around 2000 J/kg which
combined with strong 0-3km bulk shear of 40 to 50 knots and greater
than 50 knots of westerly flow at or above 500mb has lead to some
very healthy cores early on with tons of lightning and potentially
large hail. The wind field has also lead to an impressive storm
motion of around 50 mph. The slight low level backed flow in the
vicinity of the cold front has resulted in some rotating storms
through the afternoon with a couple strong velocity couplets
warranting TOR warnings. As the line fills in through the late
afternoon pushing eastward, expectations are for fewer strong
rotating cells as shear is much stronger across mid MI than the
Detroit Metro region. An isolated tornado cannot be ruled out
through the remainder of the event though.

The main line of storms will drift east and south through the
evening hours, exiting the CWA around 11pm. Expectations are for
storms to persist through this time but with wind gradually becoming
the primary threat after instability starts to wane and the line
potentially starts to gust out. Hires models offer some trailing
stratiform rain for a few hours which is reasonable looking at
current radar, but rain will likely come to an end shortly after
midnight.

Upper level trough will stall over the Great Lakes Wednesday and
Thursday with cooler northerly flow. Surface low will rotate north
into northern Quebec while additional waves of vorticity rotate
through the trough into the region. Diurnal heating will lead to
steepening low level lapse rates and scattered afternoon showers
each day while highs drop into the low-mid 70s. Longwave pattern
then become nearly zonal heading into the weekend with high pressure
building at the surface. Question leading into the next week will be
how far south do the embedded shortwaves get in the zonal flow, so
do we stay on the dry side of get clipped by several systems?

&&

.MARINE...

A cold front tracking across the central Great Lakes this
afternoon/evening brings a line of strong to severe thunderstorms to
the marine waters. The main concern will be damaging winds, locally
enhanced wave heights, and lightning, although an isolated
waterspout remains possible. Aside from thunderstorm activity,
expect wind gusts to remain elevated near 25 kts, although isolated
gusts to 30 kts are possible. Small Craft Advisories therefore
remain in effect for all of the nearshore waters. As the associated
low departs east through tomorrow, lingering pressure gradient keeps
wind gusts elevated around 20 kts, with some sporadic higher gusts.
Given only isolated potential to reach headline criteria, will hold
off for now on any headlines for tomorrow. Overall weather pattern
then relaxes for the remainder of the week as high pressure builds
overhead, with dry conditions and light winds expected.

&&

.PREV DISCUSSION...
Issued at 1250 PM EDT Tue Sep 7 2021

AVIATION...

Strong southwest winds (gusting 25-30 knots) this afternoon will
continue to bring in some moisture, but main moisture axis will be
narrow and confined right near the advancing cold front. Thus, cigs
below 5000 kft will be hard to come by, until right near the frontal
passage, where the showers and thunderstorms reside.  Seeing no
reason to adjust inherited thunderstorm time frame, as activity
progress from northwest to southeast. The stronger storms will
produce brief gusts in excess of 45 knots with IFR reductions in
visibility. Cold front and storms expected to exit southeast
Michigan by midnight, and will bank on the pronounced mid level dry
slot to support a period of partial clearing tonight into tomorrow
morning. Still could be just enough lingering moisture near the
ground to support MVFR deck of clouds, but confidence is not high
enough to include. Much higher confidence in VFR clouds (4-5 kft)
blossoming by Wednesday afternoon with the cool westerly flow (gusts
up around 25 knots in the afternoon) coming off Lake Michigan, with
even enough instability to generate at least isolated
shower/thunderstorm activity.

For DTW...Still appears thunderstorms are favored to arrive around
00z or just after, and bulk of the day will be ceiling free.

DTW THRESHOLD PROBABILITIES...

*  Medium for thunderstorms this evening in the 23-02Z window, then
   low from 02-05Z.

*  High for cig aob 5000 feet this evening, low overnight into
   Wednesday morning, then medium once again.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422-
     441>443.

Lake St Clair...Small Craft Advisory until 4 AM EDT Wednesday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 4 AM EDT Wednesday for LEZ444.

&&

DISCUSSION...DRK
MARINE.......MV
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 7, 12:00 PM EST, 7 hours before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
100 PM EDT Tue Sep 7 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
100 PM EDT Tue Sep 7 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This afternoon and Tonight

A line of strong to severe thunderstorms is expected to move through
Tri-Cities region and northern Thumb region between 2-6 PM, through
I-69 and M-59 corridors between 4-7 PM, and south of M-59 between 7-
10 PM. Damaging winds to 60 mph will be the main hazard, but
isolated large hail in excess of 1 inch will be a secondary hazard.
In addition, an isolated tornado cannot be ruled out. Storms will
move from northwest to southeast at 40 mph or more.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been initiated through this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
100 PM EDT Tue Sep 7 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Small Craft Advisories are in effect today for all the nearshore
waters. Refer to the latest marine hazards and forecasts for
additional details.

Strong to severe thunderstorms are expected this afternoon into
evening as a strong cold front crosses the region. Damaging wind
gusts to 50 knots and large hail will be the main hazards, while an
an isolated waterspout cannot be ruled out. Storms will move from
northwest to southeast at 35 knots or more.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon and this
evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

sf

In the hours before

Special weather statement, Sep 7, 6:00 PM EST, 1 hour before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
700 PM EDT Tue Sep 7 2021

MIZ048-072330-
Bay MI-
700 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of southern Bay County
through 730 PM EDT...

At 700 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kawkawlin, or near Auburn, moving east at 70 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bay City and Essexville around 705 PM EDT.

Other locations impacted by this storm include Willard and Bay City
State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.

&&

LAT...LON 4374 8391 4369 8387 4362 8368 4367 8361
      4364 8361 4360 8365 4358 8370 4349 8370
      4348 8382 4352 8382 4352 8405 4357 8405
      4357 8417 4372 8417 4373 8416 4376 8390
TIME...MOT...LOC 2300Z 251DEG 63KT 4365 8403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AM
Local storm report, Sep 7, 6:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
704 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     5 NNW SAGINAW           43.48N 83.99W
09/07/2021                   SAGINAW            MI   PUBLIC

            PUBLIC REPORTS OF SEVERAL LARGE DIAMETER LIMBS DOWN AS
            WELL AS A FEW TREES AROUND MACKINAW AND TITTABAWSSEE
            ROADS. BROADCAST MEDIA ALSO RELAYED IMAGES OF LARGE
            UPROOTED TREE AND SEVERAL BRANCHES DOWN IN SAME LOCATION.

&&

MV
Special weather statement, Sep 7, 6:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
721 PM EDT Tue Sep 7 2021

MIZ055-062-063-069-070-076-072345-
Sanilac MI-Lapeer MI-Macomb MI-Oakland MI-St. Clair MI-Wayne MI-
721 PM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of southeastern Sanilac,
southeastern Lapeer, northern Wayne, eastern Oakland, Macomb and St.
Clair Counties through 745 PM EDT...

At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lum to near Almont to near Canton. Movement was
east at 65 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Imlay City, Romeo, Almont, Armada and Lum around 725 PM EDT.
  Richmond, Capac, Memphis and Emmett around 730 PM EDT.
  Southfield, Dearborn, Melvin and Detroit Zoo around 735 PM EDT.
  Warren, Yale and Detroit around 740 PM EDT.
  Grosse Pointe, Croswell and Marysville around 745 PM EDT.

Other locations impacted by these storms include Anchorville,
Franklin, Keego Harbor, Goodland Township, Shelby Township, Amador,
Ray Center, Utica, Auburn Hills and Fort Gratiot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.

&&

LAT...LON 4261 8252 4250 8270 4254 8276 4254 8281
      4238 8287 4228 8354 4237 8355 4288 8316
      4312 8331 4331 8249 4306 8242
TIME...MOT...LOC 2320Z 255DEG 56KT 4309 8315 4290 8299 4236 8347

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SF
Local storm report, Sep 7, 6:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
723 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       FREELAND                43.52N 84.12W
09/07/2021  M1.15 INCH       SAGINAW            MI   TRAINED SPOTTER

            4.5 HOUR RAINFALL TOTAL.

&&

MV
Special weather statement, Sep 7, 6:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
725 PM EDT Tue Sep 7 2021

MIZ049-080000-
Huron MI-
725 PM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of Huron County through
800 PM EDT...

At 725 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Caseville to 9 miles north of Quanicassee.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Caseville around 730 PM EDT.
  Port Austin around 740 PM EDT.
  Pigeon around 745 PM EDT.
  Elkton around 750 PM EDT.
  Kinde around 800 PM EDT.

Other locations impacted by these storms include Pinnebog, Port
Crescent State Park, Redman, Filion, Huron City, Rapson, Bay Port and
Verona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.

&&

LAT...LON 4381 8263 4371 8347 4373 8347 4371 8349
      4370 8352 4395 8335 4399 8329 4403 8310
      4404 8308 4405 8280
TIME...MOT...LOC 2325Z 243DEG 50KT 4396 8326 4371 8366

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SF
Special weather statement, Sep 7, 6:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
733 PM EDT Tue Sep 7 2021

MIZ060-061-080030-
Shiawassee MI-Genesee MI-
733 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of Shiawassee and
Genesee Counties through 830 PM EDT...

At 733 PM EDT, Doppler radar was tracking a strong thunderstorm over
Laingsburg, moving east at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Owosso around 740 PM EDT.
  Corunna and Bancroft around 745 PM EDT.
  Durand around 750 PM EDT.
  Lennon around 755 PM EDT.
  Flushing and Swartz Creek around 800 PM EDT.
  Flint, Mount Morris and Beecher around 805 PM EDT.
  Burton and Crossroads Village around 810 PM EDT.
  Davison and Otisville around 815 PM EDT.

Other locations impacted by this storm include Juddville, Bennington,
Rankin, Genesee, Vernon and Atlas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.

&&

LAT...LON 4302 8437 4320 8346 4295 8346 4280 8437
TIME...MOT...LOC 2333Z 252DEG 55KT 4292 8433

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

AM

The radar

The Detroit radar (KDTX), 67 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

8 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
September 7, 7:00 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 6.26 mi ESE of Metropolitan Beach
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.560, -82.680

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
September 7, 7:55 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 6.26 mi ESE of Metropolitan Beach
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.560, -82.680

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
September 7, 8:05 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 0.69 mi S of Metropolitan Beach
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
42.570, -82.800

Marine Thunderstorm Wind, Detroit River

When
September 7, 8:20 PM EST
Where
Detroit River forecast zone, 6.19 mi NW of Ambassador Bridge
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
42.290, -83.159

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
September 7, 8:35 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 0.69 mi S of Metropolitan Beach
Measured
45 kt (52 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.570, -82.800

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
September 7, 8:39 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 2.81 mi S of St Clair Shores
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.430, -82.870

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
September 7, 8:45 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 6.26 mi ESE of Metropolitan Beach
Measured
39 kt (45 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.560, -82.680

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
September 7, 8:45 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 0.69 mi S of Metropolitan Beach
Measured
49 kt (56 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.570, -82.800

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986340, 986341, 986343, 986369, 986347, 986349, 986351, 986352.